Alert archive / Iowa / Excessive Heat Watches in 2011

Excessive Heat Watch 2, NWS Des Moines, IA

July 14, 201151 counties in Iowa

NWS Des Moines, IA issued this excessive heat watch at Jul 14, 2011, 3:37 PM CDT for 51 counties in Iowa. It took effect at Jul 16, 2011, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 14, 2011, 3:37 PM CDT (20:37 UTC)
In effect from
Jul 16, 2011, 12:00 PM CDT
Expired
Jul 15, 2011, 3:32 PM CDT
In force
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this excessive heat watch went out at Jul 14, 3:30 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 14, 3:30 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU JUL 14 2011

.SHORT TERM /TONIGHT/...
HIGH PRESSURE ALOFT WILL BUILD INTO THE WEST/SOUTHWEST TONIGHT.
WATER VAPOR SHOWING SEVERAL IMPULSES RIDING ATOP THE BUILDING RIDGE
WHICH WILL AGAIN IMPACT OUR WEATHER.  FOR THE EVENING...I AM NOT
EXPECTING MUCH.  THE LOW LEVEL MOISTURE HAS PUSHED DECREASED SOME
AND CLOUDS HAVE GONE CELLULAR BASED ON SATELLITE IMAGERY.  WITH THE
ONSET OF SUNSET...I AM EXPECTING CLOUDS TO RETURN AS WARM ADVECTION
AND RICHER LOW LEVEL MOISTURE BEGINS TO RETURN.  TIMING OF THE
WEAKER SHORT WAVES WILL BE DIFFICULT BUT THESE SHOULD PRIMARILY
AFFECT THE WEST AND NORTH.  THE GFS IS A BIT MORE BULLISH ON THE
MOISTURE AND I AM TRENDING MORE TOWARDS THAT SOLUTION.  HAVING SAID
THAT THERE WILL ONCE AGAIN BE THE POTENTIAL FOR HEAVY RAINFALL WITH
THE SHOWERS AND STORMS AS THE AIRMASS WILL BECOME QUITE TROPICAL.  I
DID MENTION HEAVY RAIN IN THE ZONES ACROSS THE FAR NORTH AND
DEPENDING ON HOW DEEP THE RIDGE WILL BUILD...WE MAY EITHER BE OUT OF
THE HEAVIEST RAINFALL OR WE MAY NEED TO DROP THAT WORDING DOWN INTO
THE SECOND TIER OF COUNTIES ACROSS THE NORTH.  EVENING SHIFT CAN
EVALUATE CLOSER TO WHEN THE SHORTWAVES APPROACH.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
PRIMARY FORECAST CONCERN IN THE LONG TERM WILL BE THE EXCESSIVE HEAT
EVENT TAKING SHAPE ACROSS IOWA.  ALL MODEL SOLUTIONS BUILD UPPER
RIDGE NORTH FRIDAY AND SATURDAY WITH CENTER OF THE UPPER LEVEL HIGH
OVER SOUTHWEST IOWA ON SUNDAY AT NEAR 600 DAM/S. ONCE IN PLACE...THE
UPPER RIDGE REMAINS IN PLACE THROUGH TUESDAY.  AFTER THAT...THERE IS
AN INDICATION THAT THE CENTER OF THE RIDGE WILL MOVE SOUTHEAST INTO
THE OHIO VALLEY ALLOWING HEIGHTS TO FALL SOME.  850 MB TEMPERATURES
SHOULD RANGE FROM 22 TO 27C BETWEEN SUNDAY AND TUESDAY OVER CENTRAL
IOWA.  SOUTHERLY TO SOUTHWEST LOW-LEVEL FLOW SUPPORTS DECENT
MIXING...BUT THE GFS MODEL SOUNDINGS ONLY MIX THROUGH ABOUT 900 MB
WITH AN APPARENT SUBSIDENCE INVERSION ABOVE.  THERMAL PROFILE DOES
SUPPORT TEMPERATURES WELL INTO THE 90S.  ALTHOUGH THERE SHOULD BE
DRYING ALOFT DUE TO SUBSIDENCE UNDER THE RIDGE...EXPECT THE SKIN DEW
POINTS TO REMAIN HIGH WELL INTO THE 70S. THE RESULT OF ALL OF THIS
WILL BE A PROLONGED HEAT EPISODE ACROSS CENTRAL IOWA.  FOR
NOW...ISSUED A EXCESSIVE HEAT WATCH STARTING SATURDAY OR SUNDAY AND
CONTINUE THROUGH TUESDAY.  IT IS VERY POSSIBLE THE EPISODE WILL LAST
BEYOND THAT PERIOD OF TIME...BUT THERE IS SOME UNCERTAINTY SINCE THE
CENTER OF THE RIDGE DRIFTS SOUTHEAST.  IT CAN BE EXTENDED DOWN THE
ROAD.  EXPECT WATCHES TO BECOME WARNINGS ONCE THE EVENT NEARS.
EXCESSIVE HEAT WARNING CRITERIA OF APPARENT TEMPS OF 110F MAY NOT BE
REALIZED THE ENTIRE TIME...BUT THE PROLONGED NATURE OF THE EVENT MAY
REQUIRE A WARNING ANYWAY.

THERE ARE STILL A COUPLE CHANCES OF THUNDERSTORMS IN NORTHERN IOWA
BEFORE THE RIDGE BUILDS NORTH.  THE BEST CHANCE APPEARS TO BE FRIDAY
NIGHT INTO SATURDAY MORNING. MODELS SUGGEST A DECENT LOW-LEVEL JET
WHICH SHOULD HELP MAINTAIN THUNDERSTORMS WHICH SHOULD DEVELOP OVER
THE PLAINS FRIDAY EVENING AND THEN MOVE NORTHEAST INTO NORTHWEST
IOWA.

&&

.AVIATION...14/18Z
UPDATED DSM TAF AS LOW CLOUDS ARE DISSIPATING ACROSS THE SOUTH.
STILL SOME LOW CLOUDS ACROSS THE WEST WHICH SHOULD MAKE IT INTO KDSM
LATER THIS AFTERNOON BUT INITIAL LOW CLOUDINESS IS DISSIPATING.
KMCW AND KALO ALSO LOSING THEIR LOWER CLOUD CEILINGS SO I UPDATED TO
MAKE PREDOMINANT CIG VFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY EVENING
FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAV
IS-DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-RI
NGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
EVENING FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-
EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...BOKSA
LONG TERM...JOHNSON
AVIATION...BOKSA
Hazardous weather outlook, Jul 14, 5:05 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT THU JUL 14 2011

IAZ004-024-086-151015-
EMMET-HUMBOLDT-WAPELLO-
505 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MIDDAY
TODAY ACROSS CENTRAL IOWA...THEN MAINLY CONFINED TO NORTH CENTRAL
IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...GENERALLY NORTH
OF HIGHWAY 3 AND WEST OF HIGHWAY 69. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT INTO SATURDAY
MORNING FOR NORTHERN IOWA.

IAZ005>007-015>017-023-025>028-033>039-044>050-057>062-070>075-
081>085-092>097-151015-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
505 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MIDDAY
TODAY ACROSS CENTRAL IOWA...THEN MAINLY CONFINED TO NORTH CENTRAL
IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...GENERALLY
NORTH OF HIGHWAY 3 AND WEST OF HIGHWAY 69. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Special weather statement, Jul 14, 11:17 AM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1117 AM CDT THU JUL 14 2011

IAZ004>007-015>017-141830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
1117 AM CDT THU JUL 14 2011

...HEAVY RAINFALL WILL OCCUR ACROSS NORTHERN IOWA THIS MORNING...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
NORTHERN IOWA THROUGH EARLY AFTERNOON. RAINFALL AMOUNTS FROM THE SHOWERS
AND STORMS RANGE FROM AN INCH AND A HALF TO TWO AND A HALF INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. AS HEAVY RAIN FALLS...STORM SEWERS MAY
HAVE DIFFICULTY HANDLING RUNOFF AND FIELDS MAY SEE SOME PONDING
WATER. BE PREPARED FOR HEAVY RAINFALL AND LOCALIZED PONDING OF
WATER...ESPECIALLY IN URBAN AREAS AND IN FIELDS. THE RAINFALL IS
EXPECTED TO MOVE OUT OF THE AREA FAIRLY QUICKLY SO LARGE SCALE
FLOODING IS NOT ANTICIPATED.

FAB
Local storm report, Jul 14, 1:33 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
133 PM CDT THU JUL 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      WALLINGFORD             43.32N 94.79W
07/14/2011                   EMMET              IA   EMERGENCY MNGR

            SEVERAL SECONDARY ROADS FLASH FLOODED IN THE WALLINGFORD
            AREA. 3 TO 4 INCHES OF RAIN BETWEEN WALLINGFORD AND
            GRAETTINGER.

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:50 PM CDTRiver Flood WarningDMXPalo Alto7 days

Nearby

Excessive Heat Watches in Iowa, 2011Every excessive heat watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.